Alert archive / New York / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Binghamton, NY

June 28, 2016Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 28, 2016, 4:44 PM EDT for Delaware County, New York. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 4:44 PM EDT (20:44 UTC)
Expired
Jun 28, 2016, 10:45 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:40 PM EDTFLASH FLOODTrout Creek, NYFLOODING ON COUNTY RT 27
Jun 28, 5:45 PM EDTFLASH FLOOD3 N Cannonsville, NYDRY BROOK ROAD WASHED OUT IN SEVERAL PLACES. ROAD SEVERELY DAMAGED.
Jun 28, 5:48 PM EDTFLASH FLOODTrout Creek, NYTREES DOWN ON COUNTY RT 27 NEAR TROUT CREEK
Jun 28, 5:50 PM EDTFLASH FLOOD2 Sse Trout Creek, NYSEVERE CULVERT AND ROAD DAMAGE IN SEVERAL PLACES ON COUNTY ROUTE 47.
Jun 28, 6:35 PM EDTHEAVY RAIN 4.847 W Walton, NY4.84 INCHES WITHIN A 3-HR PERIOD... UNUSUAL FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS51 KBGM 282044
FFWBGM
NYC025-290245-
/O.NEW.KBGM.FF.W.0004.160628T2044Z-160629T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 1045 PM EDT TUESDAY
  
* AT 443 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATED 3.5 TO 4.5
  INCHES OF RAIN HAVE FALLEN SO FAR THIS AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WALTON...COLCHESTER...TROUT CREEK...OQUAGA CREEK STATE PARK...LOOMIS...
  CANNONSVILLE...BEERSTON AND STILESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4216 7505 4207 7542 4220 7542 4230 7506

$$

MLJ
1 follow-up statement
971 
WGUS71 KBGM 290042
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
842 PM EDT TUE JUN 28 2016

NYC025-290245-
/O.CON.KBGM.FF.W.0004.000000T0000Z-160629T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
842 PM EDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
TUESDAY FOR WEST CENTRAL DELAWARE COUNTY...

AT 837 PM EDT...DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF 4 TO 5
INCHES HAVE FALLEN ACROSS THE AREA SINCE THIS AFTERNOON. WHILE THE
HEAVIEST RAIN HAS ENDED AT THIS TIME WITH NO SIGNIFICANT ADDITIONAL
RAIN EXPECTED LOCAL EMERGENCY MANAGERS STILL REPORTED WATER OVER THE
ROAD ALONG PARTS OF ROUTE 27. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WALTON...COLCHESTER...TROUT CREEK...OQUAGA CREEK STATE
PARK...LOOMIS... CANNONSVILLE...BEERSTON AND STILESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4216 7505 4207 7542 4220 7542 4230 7506

$$

PCF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 11:38 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 11:38 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1138 AM EDT TUE JUN 28 2016

.SYNOPSIS...
A cold front will bring showers and thunderstorms to the region
primarily this afternoon. Some of the thunderstorms could produce
damaging winds mainly in the western Catskills, Poconos and
Wyoming valley in northeast Pennsylvania. Mainly dry and cooler
weather will follow the front through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 am update... Lower stratus clouds continue to slowly erode
across the Poconos and western Catskills late this morning, while
the rest of the region was enjoying sunshine. Partly-mostly sunny
skies should prevail area-wide through midday/early afternoon,
with temperatures climbing into the upper 70s-lower 80s.

The main focus continues to be the likelihood of thunderstorms
this afternoon/early evening, with some potential for isolated
strong-severe development. As of late morning, a slow moving
surface cold front was located just west of our forecast area,
across western NY/northwest PA. At the same time, a well defined
short-wave feature was evident on both satellite and meso-analysis
data over Lake Huron/southern Ontario. This is the real feature of
interest, as it could provide sufficient forced lift/vertical
shear/steeper mid-level lapse rates for more organized convection
later today, as it sweeps eastward. Its passage would seem well
timed with peak heating this afternoon, along with some higher
surface dew points (in the 60s) along and east of the
aforementioned surface front. Thus, we've continued with fairly
high POP's (70+%) for areas near and east of the I-81 corridor,
from mid-afternoon til early evening.

Once again, available buoyancy (ML Capes of 1000-1500, maybe
locally near 2000 j/kg) and deep-layered shear (0-6 km values
around 40 kt) could support organized storm clusters/linear
features, and perhaps isolated supercells. We will be watching
this closely later today. The mention of gusty winds, hail, and
locally heavy rain remains in the forecast this
afternoon/evening.

Previous discussion... Early this morning a surface cold front
was moving through western New York as the associated upper level
trof and jet dynamics was well to the west over the central lakes.
As this front approaches the western forecast area primarily
scattered showers will develop by mid morning. Models continue to
show the convection along this boundary will intensify early this
afternoon as the atmosphere destabilizes and the upper level wave
and associated jet dynamics synch up with the surface feature. By
this time the airmass from I81 east is forecast to have ML CAPE
values of 1500-2000 J/KG (NAM) with the GFS around 800 J/KG. An
average value around 1200 J/KG seems reasonable along with deep
shear values around 40 knots. These values indicate the potential
for severe weather today and SPC continues to have the area
primarily from I81 east in a slight risk. The limiting factor
continues to be weak mid level lapse rates which may result in
tall/skinny CAPE if dewpoints don't reach the upper 60s to around
70. The primary threat continues to be damaging winds although
very heavy downpours are also possible as PWATs are near 1.50
inches. Recent dry stretch has resulted in dry antecedent
conditions which should limit any hydro concerns. The best chances
for severe weather will reside in the western Catskills, Poconos
and Wyoming valley in northeast Pennsylvania. This activity may
linger into the early evening hours in the far southeast then end.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
On wednesday a weak secondary surface trof may trigger some light
showers so will continue with slight chc pops for much of the
area. Wednesday night through Thursday night the region will
remain dry with surface high pressure moving from the Ohio valley
east across the vicinity to the eastern seaboard by Thursday
night. It will be cool during the overnight periods with lows in
the upper 40s to middle 50s and highs in the 70s on Wednesday
rising to around 80 on Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
11 am update...

For this period mostly dry with an upper level trough over the
northeast US and high pressure at the surface. Storm track Midwest
to the middle Atlantic. Temperatures near or slightly below
normal. Friday night the slow moving trough is over the area so a
chance of showers all night and maybe an evening thunderstorm. The
trough moves slowly east over the weekend. Maybe some showers
Tuesday night on with more of a zonal flow aloft and warm front at
the surface.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
11 am update...

VFR has returned. Still expecting thunderstorms to develop this
afternoon. One now in Oneida east of KRME. Timing of thunderstorms
decent and covered by TEMPO mvfr.

previous discussion...
A line of thunderstorms will impact especially KAVP this
afternoon with gusty winds and IFR vsbys possible between 19Z and
23Z. At KELM/KITH/KBGM/KRME the line may initially develop near or
just southeast of these terminals (17Z- 21Z). While gusty winds
and brief IFR vsbys are possible here, the likelihood and duration
will be shorter thus a more narrow tempo group was used or leaving
out a mention of thunderstorms all together.

VFR tonight except valley fog with IFR vsbys possible at KELM.

OUTLOOK...

Wednesday-Thursday...VFR except valley fog at KELM.

Friday...Although VFR expected much of the time, brief
restrictions with showers/thunderstorms are possible.

Sat...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...MLJ/RRM
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...Heden
Hazardous weather outlook, Jun 28, 3:32 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 AM EDT TUE JUN 28 2016

NYZ015>017-022-023-290745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
332 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-290745-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
332 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG AND AHEAD
OF A COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL THE BIGGEST THREATS. THE CHANCES FOR
SEVERE WEATHER ARE HIGHEST IN THE WESTERN CATSKILLS, POCONOS AND
WYOMING VALLEY IN NORTHEAST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RRM

In the hours before

Local storm report, Jun 28, 1:41 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             CLINTON                 43.05N  75.38W
06/28/2016  M0.88 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

JML
Special weather statement, Jun 28, 1:44 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT TUE JUN 28 2016

NYZ009-036-037-281845-
MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
144 PM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MADISON AND SOUTHEASTERN
ONEIDA COUNTIES  ...

AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A BAND OF STRONG
THUNDERSTORMS OVER EASTERN MADISON AND EASTERN ONEIDA
COUNTIES...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  UTICA...NEW YORK MILLS AND YORKVILLE AROUND 150 PM EDT.
  FLOYD AROUND 155 PM EDT.
  STITTVILLE AROUND 200 PM EDT.
  HOLLAND PATENT AROUND 205 PM EDT.
  TRENTON...TRENTON FALLS AND BARNVELD AROUND 210 PM EDT.
  REMSEN AROUND 215 PM EDT.
  HINCKLEY AROUND 220 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4348 7513 4345 7509 4333 7508 4330 7515
      4326 7516 4325 7515 4326 7514 4324 7512
      4323 7508 4322 7507 4305 7522 4300 7521
      4278 7547 4288 7566
TIME...MOT...LOC 1742Z 218DEG 27KT 4308 7533

MLJ
Local storm report, Jun 28, 2:12 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     1 E UTICA               43.10N  75.21W
06/28/2016                   ONEIDA             NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ROUTE 5S AND DYKE ROAD

&&

JML
Special weather statement, Jun 28, 2:13 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
213 PM EDT TUE JUN 28 2016

PAZ038-281915-
BRADFORD PA-
213 PM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRADFORD COUNTY  ...

AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVERTON...OR 14 MILES SOUTHWEST OF TOWANDA...MOVING NORTHEAST AT 25
MPH.

HALF INCH HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OVERTON AROUND 220 PM EDT.
  FRANKLINDALE AROUND 225 PM EDT.
  NEW ALBANY AROUND 230 PM EDT.
  SOUTH BRANCH AND MONROETON AROUND 235 PM EDT.
  TOWANDA AROUND 245 PM EDT.
  WYSOX AROUND 250 PM EDT.
  WYALUSING AND SUGAR RUN AROUND 255 PM EDT.
  HERRICK...CAMPTOWN AND HERRICKVILLE AROUND 305 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4158 7670 4162 7673 4191 7614 4165 7612
      4165 7620 4159 7621 4155 7634
TIME...MOT...LOC 1812Z 241DEG 21KT 4159 7658

TAC
Local storm report, Jun 28, 2:17 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             ENDICOTT                42.10N  76.06W
06/28/2016  M1.00 INCH       BROOME             NY   FACEBOOK

&&

JML
Local storm report, Jun 28, 4:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             ENDICOTT                42.10N  76.06W
06/28/2016  M1.00 INCH       BROOME             NY   FACEBOOK

0120 PM     HAIL             ENDICOTT                42.10N  76.06W
06/28/2016  M0.88 INCH       BROOME             NY   TRAINED SPOTTER

0137 PM     HAIL             CLINTON                 43.05N  75.38W
06/28/2016  M0.88 INCH       ONEIDA             NY   TRAINED SPOTTER

0205 PM     TSTM WND DMG     1 E UTICA               43.10N  75.21W
06/28/2016                   ONEIDA             NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ROUTE 5S AND DYKE ROAD

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:50 AM EDTSpecial Weather StatementBGMOneida55 min
Jun 28, 12:54 PM EDTSpecial Weather StatementBGMBroome, Chenango36 min
Jun 28, 1:34 PM EDTSpecial Weather StatementBGMBroome56 min
Jun 28, 1:44 PM EDTSpecial Weather StatementBGMOneida61 min
Jun 28, 2:14 PM EDTSevere Thunderstorm WarningBGMChenango, Madison46 min
Jun 28, 2:37 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida38 min
Jun 28, 2:45 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
Jun 28, 2:45 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga45 min
Jun 28, 3:23 PM EDTSevere Thunderstorm WarningBGMDelaware28 min
Jun 28, 3:38 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jun 28, 3:51 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jun 28, 4:12 PM EDTAreal Flood AdvisoryBGMBroome, Delaware3 hr
Jun 28, 4:58 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
Jun 28, 5:40 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr

Nearby

Flash Flood Warnings in New York, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.